Alabama, 2011Damaging Winds in Alabama, June 20 to 22, 2011
June 20 to 22, 2011 · NWS BMX · 24 events in 12 counties and zones
A warm and unstable air mass caused isolated to scattered showers and thunderstorms over several days. Some of the storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $110,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm and unstable air mass caused isolated to scattered showers and thunderstorms over several days. Some of the storms produced large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 20, 8:49 PM CST, 9 minutes earlier.
Area forecast discussion, Jun 20, 8:49 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
949 PM CDT MON JUN 20 2011
.UPDATE...FOR EVENING DISCUSSION.
&&
.DISCUSSION...
AS WE SAY OFTEN...ALL STORMS NEED IS SOME LIFTING MECHANISM. WELL
IT LOOKS LIKE ONE OR TWO ARE GETTING JUST THAT. A COUPLE OF
ISOLATED THUNDERSTORMS HAVE BROKEN OUT THIS EVENING OVER WESTERN
PORTIONS OF CENTRAL ALABAMA...MAINLY DUE TO A WEAK SHORTWAVE THAT IS
PASSING OVER THE SOUTHEAST...CREATING A LITTLE LIFT. NOT EXPECTING
ANYTHING REAL SIGNIFICANT...BUT THESE STORMS WILL NEED TO BE WATCHED
OVER THE NEXT COUPLE OF HOURS AS THERE IS PLENTY OF LOW AND
MID-LEVEL INSTABILITY OUT THERE...AS SEEN IN THE 00Z UPPER AIR
PROFILES AROUND THE REGION. THE GOOD NEWS THAT SHOULD KEEP THESE
STORMS AT-BAY IS THE WARMER AIR ALOFT...AS TEMPERATURES HOVER AROUND
-5 DEGREES AT 500MB. COULD SEE A COUPLE SPIT OUT 25 TO 35 MPH...AND
MAYBE SOME PEA SIZED HAIL...BUT THAT SHOULD BE ABOUT IT.
TWEAKED OVERNIGHT LOWS AGAIN...AS THAT WORKED OUT PRETTY WELL IN
LAST NIGHTS UPDATE.
UPDATES WILL BE OUT SHORTLY.
27
&&
.AVIATION...00Z TAF DISCUSSION.
A FEW SHOWERS HAVE DEVELOPED ACROSS CENTRAL ALABAMA WHICH IS A SIGN
THAT THE UPPER RIDGE IS FINALLY BEGINNING TO BREAK DOWN. VISIBLE
SATELLITE IMAGERY STILL SHOWS A RELATIVELY DRY LOW LEVEL AIR MASS
OVER THE NORTHEAST GULF OF MEXICO...WHICH WILL HELP KEEP SKIES
MOSTLY THRU 12Z. WIDESPREAD MVFR CIGS ARE EXPECTED TO FORM OVER
MISSISSIPPI OVERNIGHT AND BACK SIDE OF LOW LEVEL RIDGE...AND MVFR
CIGS WILL LIKELY AFFECT AREAS WEST OF KTCL BETWEEN 09Z AND 12Z...AND
THEN MOVE INTO KTCL ARND 12Z. AFTER 15Z CLOUDS WITH BASES OF
3000-5000 FEET AGL WILL SPREAD RAPIDLY EASTWARD ACROSS CENTRAL
ALABAMA...AS MOISTURE INCREASES AHEAD OF SLOW MOVING SHORT WAVE
TROF. THE AIR MASS WILL BE UNSTABLE ENOUGH FOR SCATTERED TSTMS TO
DEVELOP AFTER 18Z...MAINLY ALONG AND WEST OF I-65.
NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.
58/ROSE
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jun 20, 6:40 PM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
740 PM CDT MON JUN 20 2011
ALZ011>015-017>050-211300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
740 PM CDT MON JUN 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 20, 8:50 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
950 PM CDT MON JUN 20 2011
ALZ012-210315-
LAMAR AL-
950 PM CDT MON JUN 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR LAMAR COUNTY UNTIL 1015 PM CDT...
AT 948 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTHEAST OF VERNON...MOVING NORTH AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
VERNON...
BLOOMING GROVE...
LAMAR COUNTY AIRPORT...
BEAVERTON...
CREWS...
&&
LAT...LON 3404 8806 3389 8795 3358 8795 3363 8820
TIME...MOT...LOC 0251Z 200DEG 26KT 3370 8806
Thunderstorm Wind, Lamar
- When
- June 20, 8:58 PM CST
- Where
- Lamar County, 1.03 mi N of Crossville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 33.745, -88.003
About 30 trees were blown down in the Crossville community, east of Vernon. A large limb fell through the roof of a home.
Thunderstorm Wind, Tuscaloosa
- When
- June 21, 1:10 PM CST
- Where
- Tuscaloosa County, 2.37 mi SSE of Echola
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.320, -87.780
A few trees were blown down on Boyd Road, near the Echola community.
Thunderstorm Wind, Jefferson
- When
- June 21, 2:17 PM CST
- Where
- Jefferson County, 2.13 mi SW of Jefferson Park
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.525, -86.651
Tree limbs were snapped and awnings were blown down, near the country club in Irondale.
Thunderstorm Wind, Jefferson
- When
- June 21, 2:20 PM CST
- Where
- Jefferson County, 1.28 mi W of Jefferson Park
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.550, -86.652
A tree was blown down onto a house on Rock Ridge Drive, in Mountain Brook.
Thunderstorm Wind, Jefferson
- When
- June 21, 2:28 PM CST
- Where
- Jefferson County, 0.58 mi E of Trussville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.620, -86.610
Refurbished tin and truss over an old flat roof was peeled off the top of a business. Sections of roofing were also partially removed from an athletic center. Winds were estimated around 70 mph.
Thunderstorm Wind, Jefferson
- When
- June 21, 2:35 PM CST to 2:38 PM CST
- Where
- Jefferson County, 1.8 mi NE of Clay to 4.07 mi N of Argo
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.720, -86.580
Several trees were uprooted along and north of Old Springville Road, westward to near the county line.
Thunderstorm Wind, St. Clair
- When
- June 21, 2:40 PM CST
- Where
- St. Clair County, 2.7 mi SW of Springville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.740, -86.500
A large hardwood tree was uprooted southwest of Springville.
Thunderstorm Wind, Blount
- When
- June 21, 2:54 PM CST
- Where
- Blount County, 3.11 mi SSE of Champion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 33.886, -86.419
Trees and power lines were blown down in the Holly Springs and Highland Lakes communities.
Thunderstorm Wind, St. Clair
- When
- June 21, 2:54 PM CST
- Where
- St. Clair County, 2.91 mi N of Wattsville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.712, -86.285
Single trees were blown down at several locations around Saint Claire County, including on Old Wagon Road, US-231 at Old Beavers Road, Buck Valley Road, and Village Springs Road.
Thunderstorm Wind, Etowah
- When
- June 21, 3:08 PM CST
- Where
- Etowah County, 0.54 mi NW of Altoona
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.026, -86.326
Trees and power lines were blown down at several locations around the Altoona community.
Thunderstorm Wind, Etowah
- When
- June 21, 3:12 PM CST
- Where
- Etowah County, 0.39 mi WSW of Walnut Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.068, -86.306
Trees and power lines were blown down in several locations around the Walnut Grove community.
Thunderstorm Wind, Etowah
- When
- June 21, 3:20 PM CST
- Where
- Etowah County, 1.45 mi WNW of Carlisle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.135, -86.155
Several trees were blown down on Lawson Gap Road, near Mountainboro.
Thunderstorm Wind, Calhoun
- When
- June 21, 3:23 PM CST
- Where
- Calhoun County, 2.18 mi NNW of Middleton
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 33.797, -86.040
A tree was blown down onto Mohawk Cliff Road, near Ohatchee.
Thunderstorm Wind, Etowah
- When
- June 21, 3:26 PM CST
- Where
- Etowah County, 1.27 mi WNW of Sardis City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.177, -86.140
Several trees and power lines were blown down around the Sardis City community.
Thunderstorm Wind, Etowah
- When
- June 21, 3:40 PM CST
- Where
- Etowah County, 0.97 mi WSW of Littleton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.065, -86.136
Trees were blown down on Littleton Road, north of Attala.
Thunderstorm Wind, Lowndes
- When
- June 21, 6:05 PM CST
- Where
- Lowndes County, 4.08 mi E of Beechwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 32.114, -86.601
Several trees were blown down on CR-33, south of Hayneville.
Thunderstorm Wind, Montgomery
- When
- June 21, 7:38 PM CST
- Where
- Montgomery County, 1.44 mi NNW of Pinedale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 32.320, -86.236
Trees were blown down in several locations on the southeast side of the city of Montgomery.
Thunderstorm Wind, Calhoun
- When
- June 22, 12:38 PM CST
- Where
- Calhoun County, 0.9 mi SE of Jacksonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 33.810, -85.760
Several trees were blown down around Jacksonville. Two vehicles were damaged by fallen trees.
Thunderstorm Wind, Chilton
- When
- June 22, 2:57 PM CST
- Where
- Chilton County, 2.28 mi N of Maplesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 32.813, -86.881
A few trees were blown down on AL-139, near Maplesville.
Thunderstorm Wind, Shelby
- When
- June 22, 3:30 PM CST
- Where
- Shelby County, 0.45 mi W of Montevallo Flyng X R
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 33.150, -86.858
Numerous trees and power lines were blown down near CR-22 and CR-15, near the Moores Crossroads community.
Thunderstorm Wind, Talladega
- When
- June 22, 3:55 PM CST
- Where
- Talladega County, 0.93 mi NW of Gantt Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $17,000
- Reported by
- Emergency Manager
- Coordinates
- 33.160, -86.261
Trees and power lines were blown down in several areas around the city of Sylacauga. Trees fell onto at least 2 cars and 1 truck.
Thunderstorm Wind, St. Clair
- When
- June 22, 4:23 PM CST
- Where
- St. Clair County, 0.74 mi NW of Pell City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 33.587, -86.290
Numerous trees were blown down around Pell City.
Thunderstorm Wind, Calhoun
- When
- June 22, 5:00 PM CST
- Where
- Calhoun County, 0.51 mi N of Anniston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 33.657, -85.829
Trees and power lines were blown down in Anniston.
Thunderstorm Wind, Calhoun
- When
- June 22, 5:12 PM CST
- Where
- Calhoun County, 0.8 mi WNW of Piedmont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 33.925, -85.613
Trees and power lines were blown down around Piedmont.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 20, 20111 injured · $31 million · EF3 · 36 events
- Tornadoes and Flash Flooding in Kansas, June 20, 2011$18 million · EF3 · 25 events
- Flash Flooding in South Dakota, June 20 to 21, 20112 deaths · 5 events
- Hail and Damaging Winds in South Carolina, June 20 to 22, 20111 death · 1 injured · $135,000 · 60 kt wind · 28 events
- Flash Flooding and Damaging Winds in Tennessee, June 20, 20111 death · $219,000 · 60 kt wind · 10 events
- Tornado and Hail in Texas, June 20 to 21, 20112 injured · $1.8 million · EF0 · 70 events
- Flood and Hail in Kansas, June 20, 2011$400,000 · 1.75 in hail · 98 events
- Excessive Heat in Louisiana, June 20, 20111 death · 1 event
- Tornadoes and Hail in Iowa, June 20 to 21, 2011$721,000 · EF1 · 25 events
- Tornadoes and Hail in Nebraska, June 20, 20111 injured · $280,000 · EF1 · 33 events
- Tornado and Flash Flood in Iowa, June 20, 20112 injured · $245,000 · EF0 · 15 events
- Hail and Damaging Winds in Kansas, June 20, 2011$553,000 · 4.25 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327255, 327260, 327277, 327272, 327284, 327286, 327289, 327292, 327300, 327302, 327303, 327308, 327309, 327310, 327311, 327314, 327316, 327320, 327323, 327327, 327329, 327331, 327332, 327335.